North Carolina, 2023

High Wind in North Carolina, December 18, 2023

December 18, 2023 · NWS RNK · 2 events in 2 counties and zones

A strengthening area of low pressure off the East Coast of the US helped to increase wind speeds across the Northwest Mountains of North Carolina. Some of these wind speeds topped 58 MPH, and led to downed trees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strengthening area of low pressure off the East Coast of the US helped to increase wind speeds across the Northwest Mountains of North Carolina. Some of these wind speeds topped 58 MPH, and led to downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 17, 9:28 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Dec 17, 9:28 PM EST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
928 PM EST Sun Dec 17 2023

.SYNOPSIS...
Strong low pressure will track north along the coast of North
Carolina tonight, reaching the Long Island area by Monday
afternoon. Rain will be tapering to showers overnight. The storm
will produce strong winds late tonight into Tuesday while
another reinforcing shot of colder air arrives Monday night.
High pressure builds in by Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 923 PM EST Sunday...

Key Messages:

1. Rain starting to lessen in intensity and coverage.

2. Very gusty winds starting early Monday.

3. Upslope snow begins early Monday.

Forecast update reflects lowering pops in the west as coverage
has been at best scattered, though a narrow band of rain is
lined up from the Greenbrier Valley to Galax, VA. High-res
models showing a decreasing trend through after midnight then
upslope commences though the not expecting much snow til dawn,
as 8h zero line is in central KY and will wait til the low moves
up the coast before the colder air works in.

Previous discussion...

Radar this afternoon has shown some higher reflectivities, but
most of this based on surface obs and rates has been bright
banding. Still moderate to at times heavy rain could pose a
localized flood risk east of an Amherst to Martinsville line
this evening but overall, this rainfall should put a decent dent
in the drought conditions.

High-res models start lift the heavier rain out by midnight with
upslope rain changing to snow showers holding til Monday
morning.

The winds will also increase with the low moving up the coast
overnight.

Current headlines still valid.

Previous discussion...

A strong low pressure system is moving northward, just east of
the South Carolina coastline. This area of low pressure will
continue to rapidly deepen moving northeastward into eastern
North Carolina by this evening, spreading rain northward through
the mid- Atlantic in addition to thunderstorms along the coast.
This is a very dynamic system, so the rain may be heavy at
times, especially east of the mountains. Winds will also
increase, and will become increasingly gusty as the storm gains
latitude tonight into Monday.

Rain this morning and early afternoon has been on the lighter
side so far, but heavier rain is expected to move north into the
area later this afternoon and tonight as the best lift
associated with the storm moves over the region. Several hours
of heavy rainfall can be expected until eventually the rain
tapers off from southwest to northeast through early Monday
morning. The low pressure system will rapidly continue northeast
and the only remaining precipitation will be in the form of
wrap-around upslope rain and snow showers on Monday morning.

Upslope clouds will cover much of the area Monday morning, but
some clearing east of the mountains will be possible Monday
afternoon.

Very gusty northwest winds will arrive Monday morning as the
low pressure departs to the north. Sustained winds of 25-35mph
are possible, with gusts 50-55mph. A few gusts to 60mph at the
higher ridgetops. A High Wind Warning will be issued from early
Monday morning through Monday evening for the Blue Ridge.

A second wave of upslope moisture will arrive Monday afternoon
as a strong upper wave quickly drops out of Canada behind the
departing low. A reinforcing shot of moisture will arrive, along
with cold temperatures to enhance the upslope snow across the
western mountains. A burst of snow is not out of the question
for as far east as the Blue Ridge on Monday evening as the front
passes.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 130 PM EST Sunday...

Key Messages:

1. Snow showers Monday night into Tuesday morning.

2. Winter Storm Warnings in effect for W. Greenbrier County, WV
and Winter Weather Advisories for the western mountains of VA
and NC.

3. Clearing and very cold Tuesday, slightly warmer Wednesday.

Monday night into Tuesday morning the 700 and 500mb troughs
associated with all the precipitation we have been having will
be crossing our longitude and shifting east. This will allow
for NW flow to usher in colder temperatures behind the system.
Expect chilly temperatures in the teens to low 20s for the
mountains and foothills Monday night, with mid 20s to near 30
for the piedmont and the Roanoke Valley. Tuesday will only warm
up 8-10 degrees in the mountains, with highs in the low 20s to
low 30s. East of the Blue Ridge, will be in the mid 30s to low
40s. This is about 10-20 degrees below normal depending on the
location.

Clouds and snow showers will linger in the mountains Monday
night into Tuesday morning for the mountains. Western
Greenbrier County in WV will see the highest snow totals,
between 6-9", where a winter storm warning is in effect through
Tuesday morning. Higher terrain such as Mount Rogers,
Grandfather Mountain, and parts of the WV/VA border will see
amounts between 2-5", and in these locations winter weather
advisories are in effect. We may see light accumulations or
flakes fall as far southeast as Roanoke to Mount Airy to Boone.

By the afternoon Tuesday we should be clearing skies in the
mountains as well as high pressure pushes in from the west. This
high will become centered near the WV/VA border by Wednesday
morning, and although the main blast of colder air will be
subsiding, radiational cooling will help temperatures drop into
the teens to low 20s again. The ridges will be slightly windy so
it will be a little warmer there. Temperatures rebound some on
Wednesday with 40s areawide and mostly sunny skies.

Confidence in the short term forecast is high.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EST Sunday...

Key Messages:

1. High pressure keeps things quiet and dry through the end of
the week.

Thursday through Saturday high pressure builds to our northeast,
creating a wedge along the southern Appalachians. Skies will be
partly to mostly overcast at times with weak disturbances crossing
our area. Not seeing anything strong enough to produce precipitation
until maybe later in the weekend, and even then it would only be
light rain showers for the mountains. High temperatures will be
above normal in the upper 40s to mid 50s, with lows in the 20s
and 30s.

Confidence in the long term forecast is high.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
As of 635 PM EST Sunday...

Flying conditions will remain rather poor this evening with most
in the IFR or lower range with rainfall. Where its not raining
(BLF), fog/low clouds have restricted vsbys to VLIFR here at
times.

Rain should start to subside from the southwest to northeast
between 03z-06z. Residual drizzle/light rain showers at LWB/BLF
will change to snow showers by 12z as colder air works in.

As the low moves up the coast overnight winds turn northwest and
increase with gusts from 20-40kt likely. The downsloping flow
will allow cigs/vsbys to ramp up to VFR east of the mountains in
the 09-15z time frame. The mountains will likely stay MVFR or
lower for most of the taf period.

Forecast confidence is above average on poor flying conditions
through 12z, the average on the mountains afterward, with higher
confidence on VFR east of the mountains Monday.

EXTENDED OUTLOOK...

Gusty winds are expected through Tuesday, with even higher
speeds for the ridges. Upslope clouds and snow will continue for
the western mountains into Tuesday as well which may produce
sub-VFR at times.

We should see a return to VFR for the mountains by late
Tuesday. Wednesday through Friday will be VFR everywhere.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 1 AM EST Monday for VAZ015>017-022.
     Wind Advisory from 7 PM Monday to 3 PM EST Tuesday for
     VAZ015>017-022.
     High Wind Warning from 1 AM to 7 PM EST Monday for VAZ015>017-
     022.
     Winter Weather Advisory from 7 AM Monday to 10 AM EST Tuesday
     for VAZ007-009-015.
     Wind Advisory until 3 PM EST Tuesday for VAZ007-009>014-
     018>020-023-024-032>035.
NC...Wind Advisory until 1 AM EST Monday for NCZ001-002-018.
     Wind Advisory from 7 PM Monday to 3 PM EST Tuesday for NCZ001-
     002-018.
     High Wind Warning from 1 AM to 7 PM EST Monday for NCZ001-002-
     018.
     Winter Weather Advisory from 7 AM Monday to 10 AM EST Tuesday
     for NCZ001-018.
     Wind Advisory until 3 PM EST Tuesday for NCZ003-019.
WV...Winter Weather Advisory from 7 AM Monday to 10 AM EST Tuesday
     for WVZ042-043.
     Winter Storm Warning from 1 PM Monday to 10 AM EST Tuesday for
     WVZ508.

&&

SYNOPSIS...PM/WP
NEAR TERM...BMG/WP
SHORT TERM...SH
LONG TERM...SH
AVIATION...BMG/PM/WP
Hazardous weather outlook, Dec 17, 9:51 PM EST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
951 PM EST Sun Dec 17 2023

NCZ003-019-VAZ010>014-018>020-023-024-032>035-190300-
Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-
Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
951 PM EST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST TUESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-190300-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
951 PM EST Sun Dec 17 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-190300-
Western Greenbrier-
951 PM EST Sun Dec 17 2023

...WINTER STORM WARNING IN EFFECT FROM 1 PM MONDAY TO 10 AM EST
TUESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

WVZ042-043-190300-
Mercer-Summers-
951 PM EST Sun Dec 17 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM MONDAY TO 10 AM EST
TUESDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ001-018-VAZ015-190300-
Ashe-Watauga-Grayson-
951 PM EST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 7 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM MONDAY TO 10 AM EST
TUESDAY...
...WIND ADVISORY IN EFFECT FROM 7 PM MONDAY TO 3 PM EST TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ002-VAZ016-017-022-190300-
Alleghany NC-Carroll-Floyd-Roanoke-
951 PM EST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 7 PM EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 7 PM MONDAY TO 3 PM EST TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ044-507-190300-
Monroe-Eastern Greenbrier-
951 PM EST Sun Dec 17 2023

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-190300-
Tazewell-Smyth-
951 PM EST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM MONDAY TO 10 AM EST
TUESDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Watauga

When
December 18, 2:30 AM EST to 11:45 AM EST
Where
Watauga forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Winds periodically exceeded 58 mph from the early morning hours through midday, especially near the communities of Aho and Meat Camp.

High Wind, Alleghany

When
December 18, 6:44 AM EST to 7:49 AM EST
Where
Alleghany forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

Three trees were blown down within the county. Of these three trees, one was reported to have specifically came down near the intersection of Foggy Mountain Road and the Blue Ridge Parkway. Damage values are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151712, 1151711.